Mathematical Research Letters

Volume 26 (2019)

Number 3

On the images of the Galois representations attached to certain RAESDC automorphic representations of $\mathrm{GL}_n (\mathbb{A}_\mathbb{Q})$

Pages: 921 – 947



Adrián Zenteno (Facultad de Ciencias, Universidad Nacional Autónoma de México)


In the 80’s Aschbacher classified the maximal subgroups of almost all of the finite almost simple classical groups. Essentially, this classification divide these subgroups into two types. The first of these consist roughly of subgroups that preserve some kind of geometric structure, so they are commonly called subgroups of geometric type. In this paper we will prove the existence of infinitely many compatible systems ${\lbrace \rho_{\ell} \rbrace}_{\ell}$ of $n$-dimensional Galois representations associated to regular algebraic, essentially self-dual, cuspidal automorphic representations of $\mathrm{GL}_n (\mathbb{A}_{\mathbb{Q}})$ ($n$ even) such that, for almost all primes $\ell$, the image of $\overline{\rho}_{\ell}$ (the semi-simplification of the reduction of $\rho_{\ell}$) cannot be contained in a maximal subgroup of geometric type of an $n$-dimensional symplectic or orthogonal group. Then, we apply this result to some $12$-dimensional representations to give heuristic evidence towards the inverse Galois problem for even-dimensional orthogonal groups.

The author’s research was supported by the CONACYT grant no. 432521/286915.

Received 29 September 2017

Accepted 24 May 2018

Published 25 October 2019